Table of contents
The rate of accidental overdoses involving fentanyl-laced street drugs has increased significantly in recent years due in large part to illegally mass-produced counterfeit pills becoming more readily available and less expensive to buy on the black market. Counterfeit pills containing fentanyl are intentionally manufactured to look identical to many commonly prescribed medications and have exploded in popularity because they are easily sold online via social media platforms and other e-commerce sites.
Because the illegal market for these counterfeit pills is entirely unregulated, the amount of fentanyl in each batch or even a single individual pill can not be accurately measured. This leads to the risk of fatal overdose, which has become increasingly common among even recreational users who are unaware that the pills they believe to be the same that they have been taking may also be laced with small, although potentially lethal, doses of fentanyl. 
Understanding the Risks of Fentanyl
Fentanyl is a powerful synthetic opioid pain reliever that is medically prescribed to treat severe pain and is 50 times more potent than heroin and 100 times more potent than morphine. Pharmaceutical fentanyl is prescribed by doctors to treat patients suffering from severe pain, especially after surgery and for advanced-stage cancer.
Fentanyl and other opioid drugs work by binding to opioid receptors both in the Central Nervous System (CNS) and in the brain – the same areas of the brain that also control a person’s breathing rate. Because these drugs work as a depressant on the CNS as well, large enough doses can cause breathing to stop entirely, and this factor combined with the high potency of fentanyl and other similar synthetic opioids substantially increases the risk of accidental overdose and death. 
Keeping aware of, understanding, and educating others on the dangers related to fentanyl and fentanyl-laced prescription drugs can help ensure that you or someone you love isn’t caught unaware and at risk as a result. Because fentanyl may be combined with other addictive drugs that may cause severe withdrawal symptoms if not treated properly, a medical detox facility can provide additional resources to help manage symptoms and reduce the risk of overdose from fentanyl-laced pills.
Commonly Laced Prescription Drugs
Many commonly prescribed, otherwise legal medications that can be abused and may also be laced with fentanyl include:
Related post: The Dangers of Fentanyl-Laced Cocaine
There are many unintentional risks and consequences that can arise from unknowingly taking drugs that have been laced with fentanyl. A few of the consequences to consider include:
- Overdosing, in many cases leading to death
- Extreme lethality in a much smaller dose
- Unintentionally mixing fentanyl with other drugs or alcohol
- An increased number of people who may become dependent on opiates 
Signs of an Opioid Overdose
Recognizing the signs of an opioid overdose (no matter what drug may have been used) and a quick response can save a life. Seek immediate medical help if someone you know is showing signs of an opioid overdose, including:
- Small, constricted or “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, shallow breathing or a complete loss of breathing
- Choking or gurgling sounds
- Limp body/limbs
- Cold and/or clammy skin
- Discolored, bluish skin, especially around the lips or nails
- No response to stimuli/unable to wake up 
How Widespread are Fentanyl-Laced Pills?
According to a DEA (Drug Enforcement Agency) analysis, more than 9.5 million fentanyl-laced counterfeit pills were seized in 2021, which is more than in the two previous years combined. DEA officials also reported a dramatic increase in the number of counterfeit pills confiscated that contained at least two milligrams of fentanyl, a potentially lethal dose.
Fentanyl-laced counterfeit pills are often mass-produced in foreign countries and then make their way into the U.S. via existing funnels used by established drug cartels. Because fentanyl is so potent it is often mixed with other drugs as a way to make them more addictive to users, and as such can be distributed in smaller amounts that can more easily go undetected. When a manufacturer adds fentanyl to another substance it creates a more powerful high that can allow drug dealers to make higher profits by selling less of a certain drug, without regard to the often lethal consequences it can have on buyers. 
DEA ‘One Pill Can Kill’ Initiative
Although the original intent of illegal drug manufacturers appeared to be mixing fentanyl with highly addictive illicit powder drugs such as heroin and cocaine to target an existing market of drug users, the use of social media and other e-commerce sites has become an easy outlet for the widespread sale of fentanyl-laced counterfeit pills to a new demographic – that of teens and college-age adults. DEA officials have launched the ‘One Pill Can Kill’ initiative in an effort to combat new tactics used by drug dealers to attract the attention of young potential users, and parents, friends, and loved ones can help raise awareness of the dangers of fentanyl-laced pills by taking part in the DEA social media campaign. 
Where Do I Turn For Help?
Potential lethal overdoses via unintended exposure to fentanyl can be avoided by educating both yourself and others about the drug and its risks and by seeking professional treatment for any existing addiction/s. Ending your own struggle with an ongoing addiction or supporting a loved one through their recovery process is one of the best things you can do to protect yourself or your loved ones from the dangers of fentanyl-laced prescription drugs. If you feel that you need help with an addiction and want to learn more about inpatient drug rehab Austin TX, please call Nova Recovery Center at (888) 427-4932 or contact us online today.
- Counterfeit pills: Partnership to End Addiction (drugfree.org)https://www.dea.gov/onepill
- Fentanyl laced drugs and counterfeit pills | Partnership to End Addiction – Partnership to End Addiction (drugfree.org)
- What To Do If You Witness an Overdose – SAFE Project
- Fentanyl (dea.gov)